Tardive dyskonesia is a chronic movement disorder, a side effect of long-term use of antipsychotic drugs. It is one of the many possible side effects caused by phenothiazines, namely chlorpromazine (Thorazine) and Haldol, which are drugs used in the treatment of schizophrenia and other brain diseases.
In the mid 1900s prior to the use of Thorazine, patients diagnosed with schizophrenia were treated with ECT, or electroconvulsive therapy, and were subjected to lengthy stays in mental institutions. Thorizine was successful in stopping the auditory hallucinations and inhibited the delusions that are common with mental disorders, such as schizophrenia.
Patients who were prescribed phenothiazines for long time periods often developed abnormal muscle twitches. Most of these symptoms are reversible when the patient is given medication as a counteractive measure against the abnormal pseudo Parkinson muscle movements. Milder and reversible side effects of this type of drug include:
1. Akathisia – The need to constantly move around
2. Dystonias – Slow muscular spasms causing uncontrollable movement of the body.
Symptoms of dystonias also include the following:
Stiffness and rigidity of muscle tissue Shuffling when walking Bent over posture Drooling Pill rolling Tremors in the extremities Masked facial expression
The above symptoms are treatable by changing the antipsychotic medication or adding some other drug to reduce tardive dyskonesia symptoms. Although patients had been experiencing these symptoms for some years, it was not until the early 1960s that tardive dyskonesia was initially described. Symptoms include:
– Repeated uncontrolled muscle movement
– Odd facial expressions
– Chewing movements
– Smacking the lips together or pursing them
– Repeated sounds of humming and grunting
Drugs that cause tardive dyskonesia include drugs used in the treatment of gastrointestinal disorders, antidepressants, and antipsychotics.
Who is at risk?
The patients who are at risk for the development of this disease are smokers, females, and diabetics. Again, patients who have been taking these medications for long periods are at risk for developing tardive dyskonesia.
It is possible to prevent TD by restricting the use of the medications, starting with the smallest dose for the shortest amount of time, and using atypical antipsychotics for the treatment of mental disorders.
If you have been taking any of the above medications, you need to talk with your health care provider to address any concerns you may have, particularly if you have been taking these medications for an extended length of time, or if you are beginning to show symptoms of tardive dyskonesia.
يسعدنا زيارتكم صفحاتنا على مواقع التواصل الاجتماعي حيث نقوم بنشر عروض حصرية على موقعنا الالكتروني.
صفحتنا علي الفيسبوك هنا.
حسابنا على تويتر هنا